[Skip to Content]
[Skip to Content Landing]
Article
March 1957

Local Irritating Effect Caused by Topical Use of Steroids in the Eye

Author Affiliations

Austin, Texas
From the Institute for Clinical Research.

AMA Arch Ophthalmol. 1957;57(3):339-344. doi:10.1001/archopht.1957.00930050349004
Abstract

About a half a decade has elapsed since the introduction of the therapeutic use of corticosteroids. Experience has been accumulated as to their effectiveness in various ophthalmic diseases by systemic as well as by topical administration (Gordon, 195516; Hogan, 19558; Steffenson, 19559). The splendid therapeutic responses have over-shadowed the local irritating effects of such topical preparations. Reports of such undesirable local side-effects are very brief, rare, and contradictory.

Previous Reports  The following citations from the literature will illustrate this point.

A. Older Reports Dealing with Cortisone.  —Woods, 19501: A 2.5% suspension without buffer "caused mild transient irritation which passed in a few minutes." Woods, 19512: "This suspension" (in buffered vehicle with added preservative) "is completely non-irritating, in fact is somewhat soothing to an inflamed eye." Duke-Elder, 19513: "This is completely non-irritating, even if the undiluted suspension is used." Leopold et al., 19514: "There

First Page Preview View Large
First page PDF preview
First page PDF preview
×